Missouri, 2009

Hail in Missouri, June 7, 2009

June 7, 2009 · NWS LSX · 2 events in 2 counties and zones

Thunderstorm complex moved through the region with isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm complex moved through the region with isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 7, 2:43 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 7, 2:43 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT SUN JUN 7 2009

.DISCUSSION...
/330 AM CDT SUN JUN 7 2009/

MCS CENTERED FROM NW MO INTO SE IA IS BEING SUSTAINED BY A 40+
WSWLY LLJ AND INFLOW OF MODERATE TO HIGH CAPE AIR. DESPITE SOME
35-50 KTS OF DEEP LAYER SHEAR...IT IS ONLY SHOWING MARGINAL
ORGANIZATION. THE SYSTEM IS SHOWING DECENT ENE MOVEMENT AS THE LLJ
CONTINUES TO VEER AND SHOULD CONTINUE TO KEEP THIS PACE EWD. THUS
THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE CONFINED TO THE
FAR NORTHERN CWA THIS MORNING WITH MORE ISOLATED TO SCATTERED
COVERAGE ON THE UPWIND FLANK...POTENTIALLY IMPACTING AREAS AS FAR
SOUTH AS JUST NORTH OF THE I-70 CORIDOOR. THE MODELS SUGGEST THAT
THIS MORNING SHOULD BE THE MAIN PERIOD OF CONVECTIVE POTENTIAL
TODAY...WITH THE LLJ BACKING TO MORE SWLY BY EARLY AFTERNOON...
RESULTING IN STG WAA AND H85 TEMPS RISING TO +20 TO +22 DEGC BY
EVENING. MODEL SOUNDINGS SHOW THIS WARMING SHOULD PRODUCE A RATHER
FORMIDABLE CAP WITH CIN OF 200+ J/KG ACROSS MUCH OF THE AREA BY
21Z. ACCORDINGLY TEMPERATURES SHOULD GET QUITE WARM INSPITE OF THE
MORNING CONVECTION AND DEBRIS CLOUD...WHICH WILL DIMINISH
CONSIDERABLY BY AFTERNOON.

ATTENTION TONIGHT THEN TURNS BACK TO ERN KS AND SE NEBRAKSA WHERE
CONVECTIVE DEVELOPMENT IS EXPECTED IN THE LATE AFTERNOON AHEAD OF
THE ADVANCING FRONT. THIS ACTIVITY SHOULD GROW UPSCALE INTO ONE OR
SEVERAL QLCS STRUCTURES AND TRANSLATE NE THRU THE EVENING HOURS.
ONCE AGAIN THE MAIN THRUST OF THIS ACTIVITY IS ONLY EXPECTED TO
IMPACT NORTHERN PORTIONS OF THE CWA...PRIMARILY ALONG AND NORTH OF
A MOBERLY TO PITTSFIELD LINE.

STILL BELIEVE MONDAY WILL BE THE MOST INTERESTING DAY. EXPECTING
LITTLE IF ANY PCPN TO BE ONGOING AT DAYBREAK AND ONLY MODEST CLOUD
COVER. FAVORING THE SREF/NAM WITH RESPECT TO MOVEMENT OF THE FRONT
AND MOST ASPECTS OF CONVECTIVE INITIATION. STRONG HEATING AHEAD
OF THE FRONT COMBINED WITH STEEP LAPSE RATES IS EXPECTED TO YIELD
A VERY UNSTABLE WARM SECTOR WITH SBCAPES IN EXCESS OF 3000 J/KG.
MODEL SOUNDINGS SHOW THE COMBO OF HEATING AND SOME WEAK LARGE
SCALE ASCENT SHOULD RESULT IN THE EROSION OF THE CAP ALONG THE
ADVANCING COLD FRONT OR POSSIBLY A WEAK PREFRONTAL TROF BETWEEN
19-22Z TO THE EAST OF A KUIN-KCOU LINE. AS DISCUSSED
YESTEREDAY...DEEP LAYER WESTERLY SHEAR OF 30-40 KTS WOULD FAVOR A
MIXED MODE INCLUDING DISCRETE SUPERCELLS AND SMALL LINEAR
MULTICELL SEGMENTS. EXPECT BY MIDNIGHT THAT ALL OF THE ACTIVITY
WILL HAVE PASSED SOUTHEAST OF THE CWA...WITH THE COLD FRONT
SETTLING INTO THE TN VALLEY AND LOWER MS VLY BY 12Z TUESDAY AND
HIGH PRESSURE BUILDING INTO THE AREA IN ITS WAKE.

THE MODELS ARE STILL SHOWING QUITE A BIT OF VARIANCE IN THE LATE
TUESDAY THROUGH EARLY THURSDAY TIME FRAME AS THE FRONT ATTEMPTS TO
RETURN NORTHWARD SOME AND A SERIES OF SHORTWAVES TRAVERSE THE MID
MS VLY. HARD TO HAVE MUCH FAITH IN THE GFS SOLUTION WITH
SUBSTANTIAL CONVECTIVE FEEDBACK ISSUES. THRU AT LEAST 12Z WED THE
NAM AND SREF WOULD FAVOR KEEPING ANY PCPN CONFINED TO PRIMARILY
THE SRN CWA. QUICK LOOK AT THE NEW 00Z ECMWF HAS THIS GENERAL
TREND...IE FUTHER SOUTH THAN THE GFS...THRU THURSDAY.

GLASS

&&

.AVIATION...
/1135 PM CDT SAT JUN 6 2009/
FOR THE 06Z TAFS...LATEST RADAR TRENDS SHOW CONVECTIVE CLUSTER OF
STORMS FROM SOUTHEAST NEBRASKA TO JUST WET OF TOPEKA KS. THIS
COMPLEX EXPECTED TO CONTINUE TO MOVE INTO NORTH CENTRAL MISSOURI
AFTER 0900 UTC. EXPECT CONVECTION TO WEAKEN OVER NORTH CENTRAL
MISSOURI HOWEVER STILL PRODUCE POSSIBLE TRW OVER PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. WILL CONTINUE TO
MENTION TRW IN UIN TAF AROUND DAYBREAK SUNDAY. ISOLATED TO WIDELY
SCATTERED RAINSHOWERS MAY OCCUR OVER COU AND STL TAFS DURING MID
TO LATE MORNING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY
STILL OCCUR OVER NORTH CENTRL MISSOURI THROUGH LATE MORNING. HOWEVER
SKIES ARE EXPECTED TO BECOME SCATTERED AS CAPPING INVERSION TAKES
HOLD OVER SOUTHERN AND CENTRAL MISSOURI SUNDAY AFTERNOON THROUGH
EARLY EVENING. NAM MODEL SHOWS BEST THE CAPPING INVERSION.

PRZYBYLINSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 3:21 PM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SAT JUN 6 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
421 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

MODERATE FLOODING CONTINUES ALONG SOME POINTS OF THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI INTO CENTRAL
ILLINOIS ON SUNDAY AND SUNDAY NIGHT. A FEW OF THESE STORMS COULD
PRODUCE HAIL...GUSTY WINDS...AND HEAVY RAIN...ESPECIALLY ON SUNDAY
MORNING.

THE CHANCE FOR THUNDERSTORMS WILL EXPAND TO INCLUDE ALL OF THE
AREA ON MONDAY AND MONDAY NIGHT AS A COLD FRONT PASSES THROUGH THE
CENTRAL U.S. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THE FRONT...AND SOME OF THESE STORMS MAY BECOME SEVERE.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS.

THE CHANCE FOR THUNDERSTORMS WILL BE CONFINED TO SOUTHEASTERN
MISSOURI AND SOUTHERN ILLINOIS ON TUESDAY. HOWEVER...THE THREAT OF
THUNDERSTORMS WILL RETURN TO MOST OF THE REGION WEDNESDAY THROUGH THURSDAY.

MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER.
PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Special weather statement, Jun 7, 3:08 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 AM CDT SUN JUN 7 2009

MOZ018-019-071000-
KNOX MO-LEWIS MO-
408 AM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX AND LEWIS COUNTIES
UNTIL 500 AM CDT...

AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOX CITY...OR 9 MILES SOUTHEAST OF EDINA...
MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CANTON...KNOX CITY...
COLONY...LA BELLE...LEWISTOWN...EWING...LA GRANGE...NEWARK AND
MONTICELLO.

MILLER

The radar

The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lewis

When
June 7, 3:15 AM CST
Where
Lewis County, La Belle
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.120, -91.920

Hail, Washington

When
June 7, 12:05 PM CST to 12:08 PM CST
Where
Washington County, 4 mi SW of Potosi
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.909, -90.852

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178145, 178146.